I can't stop sucking in and swallowing on my tongue and lips. It has been happening for a week now. I went to the hospital and the doctor, who was an intern said it was tardive dyskinesia, but that it would go away. On the discharge papers it wrote dystonia. I went to my doctor the following day and he said he didn't think it was tardive dyskinesia. The following day I went and saw my psychiatrist who also didn't think it was tardive dyskinesia. Both said so because they couldn't see anything. Sometimes I lick my lips too. Is this really tardive dyskinesia or something else?
I'm not sure why they would state that it was tardive dyskinesia and write dystonia as the two are very different. The movements you describe sound like they could potentially be tardive dyskinesia but only a neurologist would understand it in full. Did it emerge suddenly or was the dose of your medication raised or a side effect pill lowered? Dystonia of course is a temporary movement disorder that is treatable. Tardive dyskinesia is permanent. Temporary movement disorders come and go during the day as the blood level of the medication lowers. Tardive dyskinesia does not vary but the movements of it are random and unpredictable and continue regardless of the dose of the medication. Tardive dyskinesia can be caused by a variety of medications, especially antipsychotics (for more information google "Patient Education Tardive Dyskinesia, note the site itself says "some of these medications may be medically necessary, there is a clinically accurate site on tardive dyskinesia on Emedicine) with the exception of Clozaril and it can emerge at any time with a specific statistical rate and it can be "masked while it is worsening" (that's a quote from the psychiatrist I see that could be found in any standard medical literature as well). The best thing to do if there is any concern about tardive dyskinesia is for them to refer you to a neurologist who is a trained movement disorders specialist who could find a conclusive diagnosis.
i went back to my psychiatrist and he gave me cogentin for the tardive dyskinesia. I read online that it should not be used for tardive dyskinesia and can actually make it worse. My neurologist said its not tardive dyskinesia. I am so confused and scarred. I don't know what to do. I am going to see my therapist today. I am going to ask her if its a good idea to go to a psych hospital for treatment of the tardive dyskinesia. Please answer back with your adivce. Thank you.
No a psychiatric hospital would not be of specific help as regards tardive dyskinesia. The specialist that would best be able to determine it is a neurologist who is a movement disorders specialist and that is generally where a psychiatrist makes a referral if they have any concerns about tardive dyskinesia.
It might be best to get a 2nd (and maybe even 3rd) opinion. TD is nothing to be taken lightly. Cogentin and Artane are very weird with TD. Sometimes they help (but less than 50%, sometimes there's no change (positive or negative), and other times it makes the TD worse. You should seek a qualified professional who knows about TD. Ask about something called the AIMS test. This is a test used to help diagnose TD.
I hope you find the help you need.
Best of luck,
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.